Nebraska, 2003

Lightning Strike in Nebraska, June 27, 2003

June 27, 2003 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 7:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 27, 7:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT FRI JUN 27 2003

THUNDERSTORMS HAVE DECREASED INTENSITY OVER SOUTHERN PARTS OF CWA
...BUT WITH TROF MOVING EAST OVER CWA AND NUMEROUS BOUNDARIES AROUND
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. ACTIVITY SHOULD
BE ENDING BEFORE MIDNIGHT IN THE WEST AND AFTER MIDNIGHT IN
EAST...AS TROF PUSHES EAST AND DRIER AIR MOVES IN WITH HIGH FROM
WEST. CLOUDS WILL ALSO DECREASING OVER CWA AS DRIER AIR MOVES IN.
ADJUSTED WINDS A LITTLE BUT GENERALLY WENT ALONG WITH EARLIER
FORECAST LOWS.

.FSD...NONE

WB
Hazardous weather outlook, Jun 27, 9:45 AM CST, 11 hours 45 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
JAMES RIVER VALLEY AND SPREAD EAST INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA BY EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE MAINLY NORTHEAST OF A HURON TO WINDOM LINE.

FLOODING...
FLOODING HAS BEEN OCCURRING ALONG THE LOWER VERMILLION RIVER IN
SOUTHEAST SOUTH DAKOTA...AND ALONG PORTIONS OF THE LITTLE SIOUX
AND MAPLE RIVERS IN NORTHWEST IOWA. REFER TO THE FLOOD STATEMENTS
FOR THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM NORTHEAST OF A
HURON TO WINDOM LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 27, 3:56 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    JEFFERS                   MN   1 INCH HAIL
06/27/03   COTTONWOOD
Local storm report, Jun 27, 4:02 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    2 SW PIPESTONE            MN   .88 INCH HAIL
06/27/03   PIPESTONE                      REPORTED BY PUBLIC.
Local storm report, Jun 27, 4:20 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    3 WNW MOUNTAIN LAKE       MN   .75 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0518 PM    3 ESE MOUNTAIN LAKE       MN   1 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.
Local storm report, Jun 27, 4:27 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    DUNDEE                    MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVENT DURATION 10
                                          MINUTES.
Local storm report, Jun 27, 7:13 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
813 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    3 SE COLMAN               SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 PM    3 S EGAN                  SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0428 PM    2 SW PIPESTONE            MN   .88 INCH HAIL
06/27/03   PIPESTONE                      REPORTED BY PUBLIC.

0450 PM    JEFFERS                   MN   1 INCH HAIL
06/27/03   COTTONWOOD

0505 PM    DUNDEE                    MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVENT DURATION 10
                                          MINUTES.

0510 PM    3 WNW MOUNTAIN LAKE       MN   .75 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0518 PM    3 ESE MOUNTAIN LAKE       MN   1 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0525 PM    OKABENA                   MN   .75 INCH HAIL
06/27/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0525 PM    3 S LISMORE               MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY PUBLIC.

0624 PM    6 N FREEMAN               SD   .75 INCH HAIL
06/27/03   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER. 50 PLUS MPH
                                          WINDS WITH IT ALSO.

0650 PM    MONROE                    SD   .75 INCH HAIL
06/27/03   TURNER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 27, 8:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    3 SE COLMAN               SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 PM    3 S EGAN                  SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0428 PM    2 SW PIPESTONE            MN   .88 INCH HAIL
06/27/03   PIPESTONE                      REPORTED BY PUBLIC.

0450 PM    JEFFERS                   MN   1 INCH HAIL
06/27/03   COTTONWOOD

0505 PM    DUNDEE                    MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVENT DURATION 10
                                          MINUTES.

0510 PM    3 WNW MOUNTAIN LAKE       MN   .75 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0518 PM    3 ESE MOUNTAIN LAKE       MN   1 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0525 PM    OKABENA                   MN   .75 INCH HAIL
06/27/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0525 PM    3 S LISMORE               MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY PUBLIC.

0624 PM    6 N FREEMAN               SD   .75 INCH HAIL
06/27/03   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER. 50 PLUS MPH
                                          WINDS WITH IT ALSO.

0650 PM    MONROE                    SD   .75 INCH HAIL
06/27/03   TURNER                         REPORTED BY STORM
                                          SPOTTER.

0800 PM    SOUTH SIOUX CITY          NE   WIND DAMAGE
06/27/03   DAKOTA                         EVENT DURATION 3 TO 5
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL. STRONG
                                          LOCALIZED WINDS,
                                          POSSIBLY A DRY
                                          MICROBURST.  NUMEROUS
                                          LARGE TREES DOWN
                                          PUSHING POWER LINES
                                          DOWN, THEREFORE POWER
                                          OUTAGES.  ESTIMATED
                                          SPEEDS POSSIBLY OVER 70
                                          MPH.

0838 PM    2 SE (SUX)SIOUX CITY ARPT IA   60 MPH TSTM GUST
06/27/03   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dixon

When
June 27, 9:30 PM CST
Where
Dixon County, Emerson
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Lightning struck a house, starting a roof fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365725.